Part of A Practical Guide to HIV Drug Side Effects
Hair loss (alopecia) is a common experience, particularly in men as they age. When hair loss is new, rapid or severe, it is considered abnormal. There are many medical treatments that can cause disturbing hair loss, including cancer drugs and some arthritis drugs.
Hair loss can also be caused by many HAART meds, but for PHAs the most common cause is the nucleoside analogue 3TC (alone in Epivir and also in the combination drugs Combivir and Trizivir). The protease inhibitor indinavir (Crixivan) has also been implicated in some instances of accelerated hair loss. Unfortunately, no one seems to have found a perfect solution other than switching or discontinuing the problematic drug. Even then, the return of the lost hair may be slow and incomplete.
Other causes of hair loss include:
It is important to note that androgenic steroids, such as testosterone, are often implicated in rapid or new-onset hair loss, particularly when too-high doses are used. An evaluation of the pros and cons of testosterone for you should be considered with your doctor. In general, doses that simply replace normal levels of testosterone using through-the-skin delivery (via gels or patches) are considered best; too-high doses, especially via injections, should be avoided. For some people, minoxidil products (Rogaine) may help with hair loss, but as with all medications, check to make sure there are no possible interactions with your other drugs before taking such products.
This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.